Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

Hearing Loss May Be Linked to Use of Nukes

May 16, 2001

A note from TheBody.com: Since this article was written, the HIV pandemic has changed, as has our understanding of HIV/AIDS and its treatment. As a result, parts of this article may be outdated. Please keep this in mind, and be sure to visit other parts of our site for more recent information!

Researchers now suspect that certain nukes (ddC, ddI and d4T) may cause damage to people's sense of hearing.

The use of nucleoside analogues (nukes) -- AZT, ABC (abacavir, Ziagen), ddI, d4T, 3TC, ddC -- has been linked to various side effects, including the following:

  • fatty livers,
  • swollen pancreas glands (pancreatitis), and
  • nerve damage in the hands/feet (peripheral neuropathy).

These complications occur because nukes can damage the energy-producing parts of a cell called mitochondria. When mitochondria are damaged, the cell experiences a power failure and gets injured. Prolonged power failures can cause the cell to die.

Some people with HIV/AIDS (PHAs) who use particular nukes such as ddC, ddI and d4T -- the "d" drugs -- have developed nerve damage in the hands and/or feet, a side effect called peripheral neuropathy. It therefore should come as no surprise that researchers now suspect that nukes may cause damage to people's sense of hearing -- something that is heavily dependent on nerves.

Advertisement
In an article to appear in the June 1st, 2001 issue of the journal Clinical Infectious Diseases, doctors in Denver, Colorado, report on their investigation of hearing loss in three male PHAs. All subjects had experienced hearing loss before starting highly active antiretroviral therapy (HAART). This hearing loss occurred because of exposure to excessive noise. In the normal course of events, once people are no longer exposed to loud noise the loss of hearing stops -- as was the case with all three subjects. Shortly after they began taking anti-HIV medications, however, all three reported ringing in the ears, or tinnitis, and their hearing loss resumed.

The doctors note that all three PHAs were between the ages of 47-53 years and would therefore have been at risk for developing hearing loss. As well, one PHA had low levels of vitamin B12 in his blood and also used the drugs trazodone (Trazorel) and valproic acid (Depakene), all of which are factors associated with hearing loss. Nevertheless, when these PHAs started HAART, their hearing loss was striking. Furthermore, when two of the subjects stopped taking HAART, their hearing partly improved.

Among HAART-users, the following factors may increase the risk of hearing loss:

  • older age, and
  • pre-existing hearing damage.

Clearly, further studies are needed to confirm these findings as well as to find safer therapies with fewer side effects for PHAs.

Clinical Infectious Diseases 2001;32:1623-1627

A note from TheBody.com: Since this article was written, the HIV pandemic has changed, as has our understanding of HIV/AIDS and its treatment. As a result, parts of this article may be outdated. Please keep this in mind, and be sure to visit other parts of our site for more recent information!



  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

This article was provided by Canadian AIDS Treatment Information Exchange. Visit CATIE's Web site to find out more about their activities, publications and services.
 
See Also
Side Effect Chart: An Abbreviated, At-a-Glance Guide to HIV Drug Side Effects
More on HIV Medication Side Effects

Tools
 

Advertisement